ALERT: Increase in opioid-related calls

1

Algoma Public Health and Sault Ste. Marie Paramedic Services is warning anyone who uses street drugs to take extra precautions at this time as there has been a rise in opioid related EMS calls. Algoma Public Health is also asking all members of the community to continue their support for residents at risk of opioid poisonings and their loved ones.

“Every week across Algoma we monitor suspected opioid poisonings, confirmed opioid poisonings and EMS responses to opioid poisoning events using 3 separate databases. We consider an alert to be triggered when we see counts above a certain limit that is calculated based on the previous 12 weeks of data,” says Jordan Robson, Epidemiologist at Algoma Public Health.

“Sault Ste. Marie Paramedic Service has noted an increase in opioid-related calls for the week of January 24 – 29, 2021” says Daniel Langevin, Deputy Chief Paramedic Services.

Street drugs can be mixed with dangerous substances, like fentanyl, that can cause an opioid poisoning. You may not be able to taste, smell or see it.

An opioid poisoning occurs when a person uses more of a substance, or a combination of substances, than their body can handle. Opioid poisonings can be fatal.

“Opioid poisoning does not discriminate,” says Kristy Harper, manager of community wellness at Algoma Public Health, “and neither should we when it comes to getting people the health services and help they need. Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use.”

To reduce your risk of an opioid poisoning:

  • Call 911 immediately if you think someone is experiencing an opioid poisoning
  • Never use alone – if this is not possible, have someone you trust check on you
  • Always start with a low dose and increase slowly, especially if trying something new or restarting use. If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.
  • Carry a naloxone kit
  • Never mix substances, including alcohol, as this increases your risk of overdose
  • To prevent the spread of COVID-19, when responding to an opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression only CPR
  • Mental health and addiction support services in Algoma

1 COMMENT

  1. Nothing better than giving directions for drug use,

    ‘Always start with a low dose and increase slowly, especially if trying something new or restarting use. If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.’

    Hard to help and sympathize with these drug users when they refuse to accept responsibility for their poor choices.

Comments are closed.